Winter Storm, Alexander
- When
- January 24, 4:00 AM CST to January 25, 3:00 PM CST
- Where
- Alexander forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
A major winter storm impacted southern Illinois on the 24th with light to moderate snow developing during the morning hours. After a brief lull in the evening, moderate to heavy snow developed with a second wave that continued overnight into the morning hours of the 25th.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A major winter storm impacted southern Illinois on the 24th with light to moderate snow developing during the morning hours. After a brief lull in the evening, moderate to heavy snow developed with a second wave that continued overnight into the morning hours of the 25th. Along and south of Route 13 towards Interstate 24, a brief period of sleet had occurred as above freezing temperatures aloft advected north. Colder air wrapped around on the backside, allowing for precipitation to transition back to all snow before ending during the afternoon hours. Between 8 to 14 inches of snow and sleet was observed with the lowest totals occurring in areas that experienced mixing.
Significant travel impacts occurred with snow instantly accumulating on all surfaces due to temperatures only in the upper single digits and teens during the bulk of the event. Roads became impassable closer to the Ohio River where 1 to 2 inches of sleet led to a very dense accumulation on road surfaces and the worst driving conditions in 15 to 20 years in Massac County, IL. Route 3, 127, and 146 in Alexander County, IL were all snow and ice covered, which led to the County Sheriff issuing an Emergency Travel Only Order due to all roads being too dangerous for travel. Interstate 57 in Williamson County, IL also experienced very difficult travel due to the snow while Jefferson County, IL near Mount Vernon had a multi-vehicle pileup that blocked the southbound side during the afternoon hours on the 25th. The collision near milepost 92 involved seven vehicles, including a jackknifed truck-tractor semi-trailer that led to minor injures and traffic being diverted. Wind gusts around 20 to 25 mph led to blowing and drifting snow, especially near Du Quoin in Perry County, IL where most secondary roads were also impassable. The extreme cold after the event hampered clean-up efforts and made snow removal extremely difficult. Key Impacts: transportation delays, traffic accidents, road closures, government closures.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 24, 2:30 AM CST, 1 hour 30 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Paducah KY
230 AM CST Sat Jan 24 2026
.KEY MESSAGES...
- A major winter storm will impact the entire region this
morning through Sunday afternoon. Heavy snowfall mixed with
sleet and freezing rain will make travel nearly impossible.
There is a 70-80% chance of exceeding 8 inches of snow with
7-11 inches forecast on average. Where sleet/freezing rain is
more likely across southeast portions of the Quad State, there
is a 30-40% chance of ice accretion exceeding one tenth of an
inch.
- Sub-freezing temperatures with intervals of dangerous cold
wind chills are now occurring this morning and will continue
through all of next week. The most dangerous cold weather
impacts will occur Monday morning and Tuesday morning when
wind chills values between -10 to -20 are expected. There is
a 60-80% chance far western portions of SEMO to rise above
freezing into the mid 30s Tuesday and Wednesday before
additional cold air arrives for the latter half of the week.
&&
.DISCUSSION...
Issued at 230 AM CST Sat Jan 24 2026
1. Major Winter Storm Impacts:
A major winter storm is on track to bring record heavy snowfall to
the Quad State along with a mix of sleet and freezing rain across
the southeastern half. The right entrance region associated with a
160+ kt jet max at 250 mb in the northern branch is now
approaching the FA with increasing upper level divergence. At
the sfc, low pressure is developing down in Texas and will move
northeast across Alabama on Sunday. Due to the very dry air in
the column with dewpoints around -10C this morning, it will take
some time for the initial WAA at 700 mb to saturate the column
as the isentropic lift and FGEN does not ramp up until this
afternoon.
Have adjust the onset slower as light snow will first begin in
southeast Missouri this morning and spread northeast towards
southwest Indiana by the afternoon, covering the entire FA. As a
warm nose aloft begins to advect north, model soundings show a
deep isothermal layer between -2 to -5C late this afternoon that
will support heavier snowfall rates that will be capable of
exceeding 1" per hour. The first round of snowfall results in
3-6 inches by this evening with lower amounts around 2-4 inches
across the north where it will take longer for snow to begin.
The lull in precipitation this evening has trended shorter and may
only last for 3-4 hours before the intensity increases again.
Due to the lack of FGEN and saturation in the DGZ, a warm nose
between 800-750mb is able to rise above 0C, allowing for a mix
of snow/sleet to reach southeastern portions of the FA during
the overnight hours. A 50/50 blend of the NBM/RAP for the WxType
grids brings the mix line right along the Ohio River near
Paducah, KY for a few hours. The one caveat is down near
Hopkinsville KY, where a deeper warm nose will support some
freezing rain with a 30-40% of ice accretion exceeding one tenth
of an inch.
As synoptic lift increases again Sunday morning with the left exit
region of another jet max over the lower Mississippi Valley, an
increase in cyclogenesis to the southeast will cause mixed
precipitation to transition back to all snow. Model soundings
again support a healthy isothermal layer that will favor
aggregation as frontogenetic forcing intensifies due to a rapid
increase in CAA. This will support another heavier burst of snow
before tapering off to lingering snow showers in the afternoon.
The deterministic forecast calls for a widespread 6-11 inches
of snowfall using the aformentioned NBM/RAP blend for SLRs. The
probability of locally higher amounts over a foot increases
towards Evansville, IN while areas that experience a mix of
sleet/freezing rain will be closer to 5-8 inches. Probabilities
remain above 70-80% to exceed 8 inches of snow along an axis
from Evansville, IN to Cape Girardeau, MO.
While the 50/50 blend leans towards the HRRR/CMC/ECMWF in this
forecast package due to strong model ensemble support that has
been fairly consistent (increases snowfall totals above the
NBM), a 1-2C difference in the warm nose will have major
implications on accumulations and P-Type in either direction.
This forecast however takes into consideration that the evening
lull will be shorter in duration, which would favor dynamic
cooling overcoming the mixing at a faster rate. Regardless,
expect travel to become nearly impossible for most of the
weekend, with impacts likely lingering into Monday.
2. Dangerous Cold Weather Impacts:
Arctic air is currently in place across the FA this morning with
wind chills around 10 below zero. While wind chills will rise
above advisory criteria by this afternoon, the snowpack
following the winter storm will set the stage for even more
dangerously cold wind chills Monday morning and Tuesday morning.
An Extreme Cold Warning will eventually be needed for most of
the FA as wind chills between -10 to -20 are now progged by the
NBM each morning.
In the wake of a cold front for the latter half of the week as
an upper level troughing regime prevails, there is a 60-80%
probability of far western portions of SEMO rising above
freezing into the mid 30s on Tuesday and Wednesday while the
rest of the FA remains below freezing. As a ridge of high
pressure builds south late week, additional cold weather
headlines may eventually be needed with wind chills falling
below zero once again. Overall, sub-freezing temperatures
combined with intervals of dangerous wind chills will certainly
make for a very unpleasant week as temperatures remain well
below normal for this time of year.
&&
.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1140 PM CST Fri Jan 23 2026
Conditions will deteriorate as snow spreads northeast across the
region through the day. Moderate to heavy snow is expected in
the mid to late afternoon, with the heaviest snow expected at
KPAH. IFR snow will continue through the evening, but KCGI may
see a brief period of MVFR visibilities in the late evening.
Kept ceilings at MVFR levels in the snow, but IFR cannot be
ruled out in the evening. North northeast winds will gust
15-20kts for much of the period. A few higher gusts are possible
at KCGI and KPAH over the first half of the period.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Cold Weather Advisory until 1 PM CST this afternoon for
ILZ075>078-080>094.
Winter Storm Warning until 6 PM CST Sunday for ILZ075>078-
080>094.
MO...Cold Weather Advisory until 1 PM CST this afternoon for MOZ076-
086-087-100-107>112-114.
Winter Storm Warning until 6 PM CST Sunday for MOZ076-086-087-
100-107>112-114.
IN...Cold Weather Advisory until 1 PM CST /2 PM EST/ this afternoon
for INZ081-082-085>088.
Winter Storm Warning until 6 PM CST /7 PM EST/ Sunday for
INZ081-082-085>088.
KY...Cold Weather Advisory until 1 PM CST this afternoon for
KYZ001>022.
Winter Storm Warning until 6 PM CST Sunday for KYZ001>022.
&&
DISCUSSION...DW
AVIATION...DRSHazardous Weather Outlook National Weather Service Paducah KY 254 AM CST Sat Jan 24 2026 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-250900- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 254 AM CST Sat Jan 24 2026 /354 AM EST Sat Jan 24 2026/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight A major winter storm with heavy snow, mixed occasionally with sleet and freezing rain, is expected today into tonight. Dangerously cold conditions accompany the storm. Refer to the Winter Storm Warning and Cold Weather Advisory for more details. .DAYS TWO THROUGH SEVEN...Sunday through Friday Heavy snow, sleet, and freezing rain will continue until Sunday afternoon. An extended period of below freezing temperatures will continue through all of next week, with the most dangerous wind chills occurring Monday morning and Tuesday morning. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snowfall totals, and precipitation types as they are able during this event. DW
The national radar mosaic for the moment the first event began.
11 heavy snow, 8 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2026Every state in 2026This day in weather historyWarnings in Illinois, January 2026
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1304897, 1304898, 1304899, 1304887, 1304888, 1304892, 1304893, 1304863, 1304869, 1304870, 1304871, 1304872, 1304889, 1304891, 1304895, 1304896, 1304865, 1304866, 1304868.